Plasmapheresis is useful in phenprobamate overdose


Emet M., Aslan Ş., Cakir Z. G. , UYANIK A., Uzkeser M., HACIMÜFTÜOĞLU A., ...More

AMERICAN JOURNAL OF EMERGENCY MEDICINE, vol.27, no.5, 2009 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 27 Issue: 5
  • Publication Date: 2009
  • Doi Number: 10.1016/j.ajem.2008.08.022
  • Journal Name: AMERICAN JOURNAL OF EMERGENCY MEDICINE
  • Journal Indexes: Science Citation Index Expanded, Scopus

Abstract

Although previous scientific articles claim that morbidity and mortality are low in pure skeletal muscle relaxant ingestion, this is the 10th leading cause of death recently; however, this represents only a 2.1% ratio in adult toxic exposures in the United States. We report the case of a patient with phenprobamate overdose whose neurologic and psychiatric symptoms were the dominant findings. We were unable to perform hemoperfusion because of insufficient equipment. Thus, the patient was taken to for hemodialysis for 3 hours. However, the clinical response was inadequate. Furthermore, plasmapheresis was applied using 12 U of fresh frozen plasma for the consecutive 2 days. This caused resolution of neurologic and psychiatric symptoms. The patient was released with no residual complication on the fifth day of admission. We conclude that in phenprobamate intoxication, if hemoperfusion is impossible, plasmapheresis seems to be the best modality.